Wyoming, 2013

Avalanche in Wyoming, November 1, 2013

November 1, 2013 · NWS RIW · 1 event in 1 county or zone

Three skiers triggered an avalanche on the north face of Breccia Mountain near Togwotee Pass around 1500MST on Friday, November 1. The slide was about 30 inches deep and occurred on a nearly 45-degree slope at an elevation of 10,600 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Three skiers triggered an avalanche on the north face of Breccia Mountain near Togwotee Pass around 1500MST on Friday, November 1. The slide was about 30 inches deep and occurred on a nearly 45-degree slope at an elevation of 10,600 feet. One of the skiers injured a leg in the slide and was flown to a local hospital by Teton County Search and Rescue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 1, 1:57 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 1, 1:57 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
257 PM MDT FRI NOV 1 2013

.SHORT TERM...TONIGHT THROUGH SATURDAY

THIS MORNING...CURRENT SAT IMAGERY SHOWING THE END OF REX BLOCKING
OFF-SHORE OF THE WRN CONUS AS COL IS NEARLY COMPLETE AND NOW SITTING
W OF BAJA.  ELSEWHERE...UPR SW/JET STREAK AXIS STRETCHING FROM CNTRL
ND TO THE SW AND INTO OUR NERN CWA...AND GENERAL LARGE SCALE TROF
COVERING THE ERN HALF OF THE CONUS. FURTHER UPSTREAM...LEADING EDGE
OF VIGOROUS SW TROF STRETCHED FROM 53.5N 135W TO 33N 150W...WHICH
WILL START TO IMPACT THE REGION SUNDAY. OTHERWISE...MOUNTAIN WAVE
CLOUDS THIS MORNING WHICH WILL EVENTUALLY GIVE TO CLEARING SKIES AND
THEN PERHAPS SOME STREAMING CU IN THE NW FLOW THIS AFTERNOON.

TONIGHT...MOSTLY CLEAR OR CLEARING SKIES WITH SOME PATCHY MORNING
VALLEY/BASIN FOG IN PLACES WEST OF THE DIVIDE AND IN THE NRN WIND
RIVER BASIN...AS RELATIVELY STRONG LL INVERSIONS SET UP OVERNIGHT
OVR RESIDUAL MOISTURE AND HIGH SFC PRESSURE. OTHERWISE...BEGINNING OF
TRANSITION TO LOW AMPLITUDE RIDGING FOR SATURDAY AHEAD OF THE SW
TROF MENTIONED ABOVE...WHICH WILL IMPINGE ON THE WRN FA BY SUNDAY
MORNING. OVERALL...SATURDAY WILL BE SUNNY AND MOSTLY CLOUD
FREE...AND ALSO THE WARMEST AND DRIEST OF THE WEEK WITH HIGH TEMPS
FINALLY BREAKING BACK INTO THE 40S (MOUNTAINS) AND 50S (LOWER
ELEVATIONS). ONLY FLY IN THE OINTMENT THIS TIME AROUND WILL BE
INCREASINGLY GUSTY SOUTHWEST WINDS...TO 30 MPH OR SO...OVR THE USUAL
AREAS IN THE SE FA AND ACROSS THE NEAR RIDGETOP LVL OF THE MOUNTAINS
W OF THE DIVIDE AS MID LVL WINDS INCREASE IN RESPONSE TO THE
APPROACHING UPSTREAM TROF.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

AS A HIGH PRESSURE RIDGE ALOFT SHIFTS INTO EASTERN WYOMING...
SOUTHWEST FLOW ALOFT WILL INCREASE OVER WESTERN AND CENTRAL WYOMING
SATURDAY EVENING WITH SOME INCREASING CLOUDS IN THE NORTHWEST.
AS THE NIGHT PROGRESSES...AREAS OF LIGHT SNOW WILL SPREAD INTO THE
WESTERN MOUNTAINS AHEAD OF A PACIFIC TROUGH MOVING FROM THE PACIFIC
NORTHWEST INTO THE NORTHERN ROCKIES AND NORTHERN GREAT BASIN.
AREAS OF SNOW IN THE WEST WILL BECOME MORE WIDESPREAD AND SPREAD
INTO THE BIGHORN MOUNTAINS ON SUNDAY.  TEMPERATURES WILL COOL WITH
INCREASED CLOUD COVER AND PRECIPITATION.  THE SOUTHWEST WILL BE
WINDY INTO THE WIND CORRIDOR INTO NATRONA COUNTY.  A COLD FRONT WILL
SWEEP SOUTH ACROSS THE AREA SUNDAY NIGHT WITH SOME LIGHT SNOW
SPREADING INTO THE LOWER ELEVATIONS EAST OF THE DIVIDE...MAINLY IN
THE NORTH AND EAST. TEMPERATURES WILL CONTINUE TO DECREASE.  ON
MONDAY THE TROUGH COMING THROUGH WILL SPLIT WITH THE NORTHERN
EXTENSION MOVING EAST INTO THE NORTHERN PLAINS WHILE THE SOUTHERN
PART OF THE TROUGH HANGS UP OVER THE GREAT BASIN WITH ZONAL FLOW
ACROSS THE AREA. SOME LIGHT SNOWFALL WILL LINGER IN THE WESTERN
MOUNTAINS WITH BREEZY TO WINDY CONDITIONS CONTINUING ACROSS THE
SOUTHWEST AND WIND CORRIDOR.  ANOTHER WEAK COLD FRONT WILL MOVE
SOUTH LATE MONDAY AFTERNOON AND EVENING WITH LOCAL LIGHT SNOWFALL IN
THE LOWER ELEVATIONS OF THE NORTH AND EAST. A SURFACE LOW PRESSURE
CENTER WILL DEEPEN OVER NORTHEAST COLORADO MONDAY NIGHT INTO TUESDAY
WITH SOME WRAP AROUND PRECIPITATION IN THE EAST WITH DECREASING
SNOWFALL IN THE WESTERN MOUNTAINS.  EASTERN JOHNSON AND NATRONA
COUNTIES COULD SEE MORE WIDESPREAD LIGHT SNOWFALL DEPENDING ON HOW
FAR WEST THE WRAP AROUND PRECIPITATION EXTENDS...BUT SNOWFALL IS
MORE LIKELY TO THE EAST. TEMPERATURES WILL CONTINUE TO COOL.  DRYING
WILL OCCUR TUESDAY NIGHT WITH POSSIBLE LIMITED LIGHT SNOWFALL IN THE
NORTHWEST MOUNTAINS...WITH THE REST OF THE AREA BEING COLDER AND
DRY.  ANOTHER FAST MOVING WEAK PACIFIC TROUGH WILL MOVE EAST ACROSS
SOUTHERN IDAHO AND WESTERN MONTANA WITH INCREASING AREAS OF LIGHT
SNOWFALL IN THE WESTERN MOUNTAINS BY WEDNESDAY AFTERNOON AND
EVENING.  THIS TROUGH WILL WEAKEN AND MOVE EAST WITH A HIGH PRESSURE
RIDGE BUILDING OVER THE WESTERN US ON THURSDAY WITH MAINLY DRY
CONDITIONS AND WARMING DURING THE DAY THURSDAY. THE HIGH PRESSURE
RIDGE WILL SHIFT TO THE EAST FRIDAY WITH INCREASING SOUTHWEST FLOW
ALOFT AND CONTINUED WARMING WITH VERY LIMITED LIGHT SNOWFALL
POSSIBLE IN THE WESTERN MOUNTAINS AS CLOUD COVER INCREASES IN THE
SOUTHWEST FLOW.

&&

.AVIATION.../00Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

PRIMARILY VFR CONDITIONS WILL CONTINUE THROUGH 00Z SUNDAY. GUSTY
WIND WILL OCCUR AT THE KCPR TERMINAL SITE UNTIL 01Z TONIGHT...THEN
AGAIN FROM 15Z SATURDAY THROUGH 00Z SUNDAY. THERE MAY ALSO BE SOME
VICINITY FOG NEAR KRIW BETWEEN 04Z AND 14Z SATURDAY MORNING.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

VFR CONDITIONS WILL PREVAIL FOR THE MOST PART THROUGH 00Z SUNDAY.
GUSTY WIND WILL OCCUR AT THE KRKS TERMINAL SITE UNTIL 01Z
TONIGHT...THEN AGAIN AT BOTH KRKS AND KJAC FROM 18Z SATURDAY THROUGH
01Z SUNDAY. THERE MAY ALSO BE SOME VICINITY FOG NEAR KJAC BETWEEN
10Z AND 15Z SATURDAY MORNING.

&&

.FIRE WEATHER...

MINIMAL FIRE WEATHER CONCERNS THE REST OF TODAY THROUGH THE WEEKEND
AS MOST DISPATCH ZONES WILL WARM AND HAVE A NICE COUPLE OF DAYS
AHEAD OF THE NEXT APPROACHING WINTER WEATHER SYSTEM DUE TO START
IMPACTING THE WESTERN DISPATCH ZONES ON SUNDAY. ONE MINOR EXCEPTION
TO THIS RULE WILL INVOLVE GUSTY SOUTHWEST WINDS THAT WILL BE PRESENT
THE REST OF THIS AFTERNOON AND TOMORROW AFTERNOON...MAINLY AFFECTING
THE SOUTHEASTERN ZONES...279...280...AND 289. SNOW WILL ONCE AGAIN
IMPINGE ON THE WESTERN ZONES BY SUNDAY MORNING...THEN LATER IN THE
DAY OVER THE BIG HORN MOUNTAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRAUN
LONG TERM...C.BAKER
AVIATION...BRAUN
FIRE WEATHER...BRAUN
Hazardous weather outlook, Nov 1, 4:00 AM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI NOV 1 2013

WYZ001>020-022>030-021200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI NOV 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUNDAY AND SUNDAY NIGHT...LIGHT TO MODERATE AMOUNTS OF SNOW ACROSS
THE NORTHWEST AND WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
November 1, 3:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477466.